- Open Access
Existence of a nontrivial solution for a -Laplacian equation with p-critical exponent in
© Chaves et al.; licensee Springer. 2014
- Received: 22 August 2014
- Accepted: 30 October 2014
- Published: 12 November 2014
In this paper we prove the existence of a nontrivial solution in for the following -Laplacian problem:
where , , is a parameter, is the m-Laplacian operator and is positive in an open set.
MSC: 35J92, 47J30.
- critical exponent
- nonnegative solution
where is an open set of .
The differential operator , known as the -Laplacian operator when , has deserved special attention in the last decade. It is not homogeneous and this feature turns out to impose some technical difficulties in applying usual elliptic methods for obtaining the existence and regularity of weak solutions of problems involving this operator.
for some positive constant θ. In general, this condition not only ensures that the Euler-Lagrange functional associated with (5) has a mountain pass geometry, but also guarantees the boundedness of Palais-Smale sequences corresponding to the functional. We emphasize that the positiveness of in problem (1) is not guaranteed since the function g can be negative in a large part of .
In , Yin and Yang established the existence of multiple weak solutions in for (6) where the nonlinearity is of concave-convex type, are parameters, and . They also obtained some results for the case .
The natural space to study -Laplacian problems in a bounded domain Ω is , thus taking advantage of the compact immersion for .
When the domain is the whole , Sobolev’s immersion is not compact. In order to overcome this issue, the concentration-compactness principle or constrained minimization methods (see , ,  and , respectively) have been used to find weak solutions in .
where denotes the closure of with respect to the norm of . More precisely, our main result is stated as follows.
Our nontrivial solution is obtained from the mountain pass theorem. We prove that , the Euler-Lagrange functional associated with nonnegative solutions of (1) in , satisfies a mountain pass geometry, circumventing the difficulties due to the fact that the -Laplacian operator is not homogeneous. We also adapt standard arguments to prove the boundedness of Palais-Smale sequences. In order to overcome the lack of compactness of Sobolev’s immersion, we apply the concentration-compactness principle by making use of a suitable bounded measure and adapting arguments from , where a p-Laplacian problem involving critical exponents is considered. By following  and  we get a strict upper bound for , the level of the Palais-Smale sequence, valid for all λ large enough. Then, we use this fact and arguments derived from  to conclude that the nonnegative critical point for , obtained from the mountain pass theorem, is not the trivial one.
In this section, we state some known results and notations that will be used to prove Theorem 1.
Let X be a real Banach space and. Suppose thatand that there existandsuch that
♦ for allwith;
where , and that its original norm is equivalent to the gradient norm . Moreover, .
wheredenotes the Dirac measure concentrated at.
Letand letbe a bounded sequence converging to u almost everywhere. Then (weakly) in.
The following lemma can be found in , Lemma 2.7].
Let, Ω an open set inand, . Letsatisfy, for positive numbers, the following properties:
♦ for all,
♦ for all,
♦ for allwith.
where . It is well defined in and of class (as a consequence of hypothesis (2)).
In the sequel we show that satisfies a mountain pass geometry. In order to simplify the presentation, we denote, from now on, the norm of by instead of .
There existandsatisfying: , andfor anysuch that.
Let us define , . It is easy to see that there exists such that for all . Therefore, there exist and such that whenever .
Since as , there exists such that and . □
Letbe a Palais-Smale sequence. Thenis bounded in.
where , and are positive constants that do not depend on n.
and is bounded;
is bounded and .
which contradicts the fact that .
Proceeding as in the second case, one can check that the third case cannot also happen. □
for all and .
As a consequence of the boundedness of , given by Lemma 7, there exists such that, up to a subsequence, in . Since , it follows that in , so a.e. in .
where denotes the ball of centered at the origin and with radius τ.
At last, in the case where , that is, for all i, we just take and and repeat the arguments above. □
It follows from Lemma 6 that whenever . Of course, this fact implies that . (We remark that η might depend on λ, but it is always positive.)
Now we are in a position to prove Theorem 1.
Proof of Theorem 1
where is the minimax level of the mountain pass theorem associated with .
Thus , and we conclude that u is a solution of (1).
and suppose that .
which is a contradiction, because . □
GE was supported by FAPEMIG/Brazil (CEX-PPM-00165) and CNPq/Brazil (305049/2011-9 and 483970/2013-1). OHM was supported by INCTMAT/Brazil, CNPq/Brazil and CAPES/Brazil (2531/14-3).
- Figueiredo GM:Existence of positive solutions for a class of elliptic problems with critical growth on . J. Math. Anal. Appl. 2011, 378: 507-518. 10.1016/j.jmaa.2011.02.017MathSciNetView ArticleGoogle Scholar
- He C, Li G:The regularity of weak solutions to nonlinear scalar field elliptic equations containing -Laplacians. Ann. Acad. Sci. Fenn., Math. 2008, 33: 337-371.MathSciNetGoogle Scholar
- Li GB, Liang X: The existence of nontrivial solutions to nonlinear elliptic equation of p - q -Laplacian type on . Nonlinear Anal. 2009, 71: 2316-2334. 10.1016/j.na.2009.01.066MathSciNetView ArticleGoogle Scholar
- Wu W, Yang Z: A class of p - q -Laplacian type equation with potentials eigenvalue problem in . Bound. Value Probl. 2009., 2009: 10.1155/2009/185319Google Scholar
- Gonçalves JV, Alves CO: Existence of positive solutions for m -Laplacian equations in involving critical Sobolev exponents. Nonlinear Anal. 1998, 32: 53-70. 10.1016/S0362-546X(97)00452-5MathSciNetView ArticleGoogle Scholar
- Drábek P, Huang YX:Multiplicity of positive solutions for some quasilinear elliptic equation in with critical Sobolev exponent. J. Differ. Equ. 1997, 140: 106-132. 10.1006/jdeq.1997.3306View ArticleGoogle Scholar
- Li GB, Zhang G: Multiple solutions for the p - q -Laplacian problem with critical exponent. Acta Math. Sci. 2009, 29: 903-918. 10.1016/S0252-9602(09)60077-1View ArticleGoogle Scholar
- Yin H, Yang Z: Multiplicity of positive solutions to a p - q -Laplacian equation involving critical nonlinearity. Nonlinear Anal. 2012, 75: 3021-3035. 10.1016/j.na.2011.11.035MathSciNetView ArticleGoogle Scholar
- Yin H, Yang Z: A class of p - q -Laplacian type equation with concave-convex nonlinearities in bounded domain. J. Math. Anal. Appl. 2011, 382: 843-855. 10.1016/j.jmaa.2011.04.090MathSciNetView ArticleGoogle Scholar
- He C, Li G:The existence of a nontrivial solution to the -Laplacian problem with nonlinearity asymptotic to at infinity in . Nonlinear Anal. 2008, 68: 1100-1119. 10.1016/j.na.2006.12.008MathSciNetView ArticleGoogle Scholar
- Aubin JP, Ekeland I: Applied Nonlinear Analysis. Wiley, New York; 1984.Google Scholar
- Figueiredo DG: Lectures on the Ekeland Variational Principle with Applications and Detours. Springer, Berlin; 1989.Google Scholar
- Ben-Naoum AK, Troestler C, Willem M: Extrema problems with critical Sobolev exponents on unbounded domains. Nonlinear Anal. 1996, 26: 788-795. 10.1016/0362-546X(94)00324-BMathSciNetView ArticleGoogle Scholar
- Lions PL: The concentration-compactness principle in the calculus of variations. The limit case. Part 1. Rev. Mat. Iberoam. 1985, 1: 145-201. 10.4171/RMI/6View ArticleGoogle Scholar
- Lions PL: The concentration-compactness principle in the calculus of variations. The limit case. Part 2. Rev. Mat. Iberoam. 1985, 2: 45-121. 10.4171/RMI/12View ArticleGoogle Scholar
- Brezis H, Lieb E: A relation between pointwise convergence of functions and convergence of functionals. Proc. Am. Math. Soc. 1983, 88: 486-490. 10.2307/2044999MathSciNetView ArticleGoogle Scholar
- Li GB, Martio O: Stability in obstacle problem. Math. Scand. 1994, 75: 87-100.MathSciNetGoogle Scholar
- Alves CO, Figueiredo GM: Multiplicity and concentration of positive solutions for a class of quasilinear problems. Adv. Nonlinear Stud. 2011, 11: 265-295.MathSciNetGoogle Scholar
This article is published under license to BioMed Central Ltd.Open Access This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.